No period on progesterone
Can you tell me if there are any halachik problems or health risks involved in taking Errin. Apparently it is a birth control pill that will completely stop a woman from having her period until she stops taking the pill.
Thank you for your question.
Errin is a progesterone only pill. It may lead to amenorrhea (lack of menstruation), which is not a problem. However, it may also lead to breakthrough bleeding. How long it would be medically advised for you to not to menstruate should be discussed with your health care provider.
One is obligated to follow hilchot niddah when one has the requisite uterine bleeding. However, one is not obligated to be niddah otherwise, so there is no halachic problem with not getting your period. For information on when birth control may be used, please see Reasons to Permit Contraception.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.